Alert archive / Michigan / Wind Advisories in 2008

Wind Advisory 12, NWS Grand Rapids, MI

December 29, 200823 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Dec 29, 2008, 9:46 AM EST for 23 counties in Michigan. It took effect at Dec 29, 2008, 1:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 9:46 AM EST (14:46 UTC)
In effect from
Dec 29, 2008, 1:00 PM EST
Expired
Dec 29, 2008, 8:31 PM EST
In force
8 hr
Issued by
NWS Grand Rapids, MI
All 23 counties

Allegan County, MI, Barry County, MI, Calhoun County, MI, Clare County, MI, Clinton County, MI, Eaton County, MI, Gratiot County, MI, Ingham County, MI, Ionia County, MI, Isabella County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Lake County, MI, Mason County, MI, Mecosta County, MI, Montcalm County, MI, Muskegon County, MI, Newaygo County, MI, Oceana County, MI, Osceola County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 27 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1581 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KGRR 291446
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
946 AM EST MON DEC 29 2008


MIZ037>040-043>046-050>052-056>059-064>067-071>074-292300-
/O.NEW.KGRR.WI.Y.0012.081229T1800Z-081230T0300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
946 AM EST MON DEC 29 2008

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 10 PM
EST THIS EVENING. 

WINDS WILL INCREASE LATE THIS MORNING. DURING THE AFTERNOON MANY
AREAS WILL SEE GUSTS REACHING 45 MPH. THE WINDS WILL GRADUALLY
DIMINISH THIS EVENING.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$
2 follow-up statements
000 
WWUS73 KGRR 292026
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
326 PM EST MON DEC 29 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300300-
/O.CON.KGRR.WI.Y.0012.000000T0000Z-081230T0300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
326 PM EST MON DEC 29 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS EVENING...

STRONG GUSTY WINDS WILL CONTINUE INTO THIS EVENING BEFORE
DIMINISHING BY MIDNIGHT. WIND GUSTS TO 45 MPH ARE POSSIBLE.

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION. LOOSE LIGHT OBJECTS COULD
BECOME AIRBORNE. ALSO WEAKENED LIMBS COULD FALL.

$$
000 
WWUS73 KGRR 300131
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
831 PM EST MON DEC 29 2008

...WINDS DIMINISHING OVERNIGHT...

.WINDS WILL CONTINUE TO LESSEN OVERNIGHT AS LOW PRESSURE EXITS TO
THE EAST..

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300245-
/O.CAN.KGRR.WI.Y.0012.000000T0000Z-081230T0300Z/
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...
CLARE...HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON...
GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS...
HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...
KALAMAZOO...BATTLE CREEK...JACKSON
831 PM EST MON DEC 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

WEST WINDS WILL CONTINUE TO DIMINISH OVERNIGHT TO 10 TO 15 MPH.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:51 AM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Dec 29, 6:51 AM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
651 AM EST MON DEC 29 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(441 PM EST MON DEC 29 2008)
A FAST MOVING LOW PRESSURE WILL MOVE ACROSS THE LAKE SUPERIOR REGION
TODAY.  THERE COULD BE A BRIEF PERIOD LIGHT RAIN AND SNOW ACROSS
CENTRAL LOWER MICHIGAN...OTHERWISE THIS SYSTEM WILL JUST GIVE US
SOME CLOUDS AND BRISK WINDS.  AFTER A QUIET NIGHT WITH DIMINISHING
WINDS TONIGHT...WE WILL SEE YET ANOTHER LOW PRESSURE MOVE TOWARD THE
GREAT LAKES LATE TUESDAY INTO TUESDAY NIGHT.  THIS SYSTEM HAS A
BETTER CHANCE OF GIVING THE AREA SNOW...HOWEVER IT DOES NOT LOOK TO
BE TOO HEAVY AT THIS POINT...GENERALLY 2 TO 4 INCHES.  THERE WILL BE
A FAIR AMOUNT OF WIND TUESDAY NIGHT...SO THE SNOW WILL BE BLOWING
AND DRIFTING.  MUCH COLDER AIR RETURNS FOR WEDNESDAY.

&&

.SHORT TERM...(441 PM EST MON DEC 29 2008)
(TODAY THROUGH WEDNESDAY)
FAST ZONAL FLOW WILL BRING IN A COUPLE OF QUICK HITTING SYSTEMS IN
THE SHORT TERM.  THE FIRST SYSTEM WAS OVER ND AS OF 09Z.  THE FLOW
WILL TAKE THE SURFACE LOW AND UPPER ENERGY ACROSS THE U.P. AND
NORTHERN LOWER LATER TODAY WHERE MUCH OF THE PCPN WILL STAY.  WILL
MAINTAIN LOW CHANCE POPS ACROSS THE NORTHERN TWO TIER OF COUNTIES
FOR A BRIEF PERIOD OF PCPN.  ANY PCPN SHOULD BE A LIGHT MIX OF RAIN
AND SNOW AS THE SOUTHWEST FLOW AHEAD OF CLIPPER SYSTEM BOOSTS TEMPS
INTO THE UPPER 30S TO LOWER 40S.

IT LOOKS LIKE A QUIET OVERNIGHT PERIOD TONIGHT AS THE SYSTEM DEPARTS
AND HIGH PRESSURE DRIFTS IN.  THIS LOOKS LIKE A DIRTY HIGH AS THE
LOW CLOUDS DEPART...MID/HI CLOUDS ROLL IN.

THE MODELS HAVE TRENDED FURTHER SOUTH FOR THE NEXT NORTHERN STREAM
SYSTEM THAT HEADS OUR WAY BY TUESDAY AFTERNOON INTO TUESDAY NIGHT.
THIS WILL RESULT IN BETTER SNOW CHANCES AND I HAVE INCREASED POPS.
SINCE THE SYSTEM WILL BE A FAST MOVER...THIS LOOKS LIKE A 2 TO 4
INCH TYPE OF SNOWFALL NORTH OF I-96.  LESSER SNOW AMOUNTS EXPECTED
SOUTH OF I-96.  HOWEVER WE WILL HAVE TO MONITOR TRENDS...IF THE
SOUTHWARD TREND CONTINUES IN THE MODELS THE HEAVIER SNOWS COULD
OCCUR ACROSS THE HEART OF THE GRR CWA.  WINDS WILL BECOME QUITE
STRONG AS THE LOW PASSES BY AND THE CAA COMMENCES TUESDAY NIGHT.
THE STRONG WINDS SHOULD CAUSE CONSIDERABLE BLOWING AND DRIFTING.

WITH THE STRONG CAA TEMPS WILL BE NEARLY STEADY IN THE LOW AND MID
20S THROUGH THE DAY ON WEDNESDAY.  MEAN LOW LEVEL FLOW WILL BE FROM
THE NW RESULTING IN LAKE EFFECT SNOW SHOWERS.  THE LOW LEVEL
MOISTURE DOES NOT APPEARS TO BE TOO DEEP AS THE LOW DEPARTS...SO ANY
ADDITIONAL ACCUMULATION SHOULD BE MINIMAL.

&&

.LONG TERM...(441 PM EST MON DEC 29 2008)
(WEDNESDAY NIGHT THROUGH MONDAY)
LONG TERM WILL BEGIN ON A QUIET NOTE WEDNESDAY NIGHT WITH RIDGING
MOVING THROUGH BOTH AT THE SURFACE AND ALOFT. THERE MAY BE SOME
LIGHT LAKE EFFECT LEFT OVER EARLY...BUT WITH THE RIDGING IT SHOULD
NOT AMOUNT TO MUCH.

THURSDAY FOR THE MOST PART WILL BE UNEVENTFUL AS WELL...BUT SOME
LIGHT SNOW MAY MOVE INTO THE NORTHERN HALF OF THE CWA IN THE
AFTERNOON. THIS SNOW WILL BE ASSOCIATED WITH AN UPPER SHORTWAVE
DROPPING INTO THE GREAT LAKES FROM THE NORTHWEST. THE WAVE WILL
SWING THROUGH THE REGION THURSDAY NIGHT AND FRIDAY...WHICH IS WHEN
WE SHOULD HAVE OUR BEST CHANCES FOR PRECIPITATION (SNOW) IN THE LONG
TERM. WE COULD BE LOOKING AT SEVERAL INCHES OF SNOW FROM THIS
SYSTEM...BUT NOTHING TOO EXTRAORDINARY. LAKE EFFECT WILL LIKELY
CONTINUE IN THE WAKE OF THE SYNOPTIC SNOW FRIDAY NIGHT TOWARD THE
COAST.

ANOTHER SHORTWAVE IS PROGD TO MOVE THROUGH THE AREA OVER THE
WEEKEND. TRUST THE TIMING OF THE EUROPEAN A BIT MORE...WHICH BRINGS
IT THROUGH ON SUNDAY. SNOW IS ALSO IN THE FORECAST DURING THIS TIME
FRAME.

OVERALL...THE LONG TERM PERIOD SEEMS FAIRLY TAME COMPARED TO WHAT WE
HAVE SEEN OF LATE. THE MOST ACTIVE TIME FRAME WILL BE THE THURSDAY
NIGHT THROUGH FRIDAY NIGHT TIME FRAME WITH SOME LIGHT ACCUMS OF
SNOW. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR TO SLIGHTLY BELOW
NORMAL.

&&

.MARINE...(441 PM EST MON DEC 29 2008)
WINDS WILL BE RAMPING UP AGAIN TODAY.  WILL HAVE A SMALL CRAFT
ADVISORY OVER THE NEARSHORE WATERS FOR THIS MORNING HOURS...BUT
WINDS SHOULD INCREASE TO GALES DURING THE AFTERNOON.  THIS APPEARS
TO BE A SHORT WINDOW OF STRONGER WINDS...AS SPEEDS SHOULD BE COMING
BACK DOWN BY LATE THIS EVENING AS THE LOW DEPARTS.  THERE COULD BE
ANOTHER PERIOD OF GALES...ESPECIALLY FOR THE SOUTHERN END OF THE
LAKE TUESDAY NIGHT AS NNW WINDS FUNNEL DOWN THE LENGTH OF THE LAKE
BEHIND ANOTHER LOW PRESSURE.

&&

.AVIATION...(651 AM EST MON DEC 29 2008)
VFR CONDITIONS WILL BE IN PLACE THROUGH THE MORNING HOURS AS WINDS
BEGIN TO PICK UP OUT OF THE SOUTH-SOUTHWEST. WINDS SHOULD RAMP UP
QUITE A BIT BETWEEN 1000AM AND NOON. THROUGH NOON...SOME
SCATTERED-BROKEN MID CLOUDS (10000-12000FT) WILL WORK THROUGH THE
AREA.

THIS AFTERNOON WINDY CONDITIONS ARE EXPECTED AS SOUTHWEST
WINDS VEER TO THE WEST. WINDS SHOULD BE SUSTAINED AT 15-20 KNOTS...
WITH GUSTS UP AROUND 30 KNOTS. ALSO OF NOTE WILL BE A BAND OF
STRATOCUMULUS THAT WILL SWING THROUGH THE AREA BETWEEN 100 PM AND
700 PM. THE STRATOCUMULUS WILL LIKELY DIP INTO THE MVFR CATEGORY.
ONLY BROUGHT THESE CLOUDS INTO THE NORTHERN TAF SITES AT THIS
POINT...KMKG...KGRR AND KLAN. CONDITIONS WILL TURN TO VFR AT ALL
SITES AGAIN THIS EVENING WITH WINDS TAPERING OFF.

&&

.HYDROLOGY...(441 PM EST MON DEC 29 2008)
AREAL FLOODING WAS QUICKLY SUBSIDING AS FREEZE UP HAS OCCURRED.
HOWEVER MANY RIVER LEVELS ARE STILL AT OR ABOVE FLOOD STAGE WITH
CRESTS EXPECTED TOWARD MID WEEK.  ANY ADDITIONAL PCPN TODAY THROUGH
TUESDAY MORNING WILL BE VERY LIGHT.  THERE WILL BE MINOR SNOW MELT
ACROSS UPSTREAM BASINS TODAY.  SNOW IS EXPECTED BY TUESDAY AFTERNOON
AND NIGHT WITH MUCH COLDER AIR RETURNING FOR WEDNESDAY.  THIS
PATTERN SHOULD ALLOW FOR LOWERING WATER LEVELS INTO LATE WEEK.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...SMALL CRAFT ADVISORY TODAY THROUGH 11AM ST. JOSEPH TO
MANISTEE.  GALE WARNING FROM 11AM THROUGH 11 PM ST. JOSEPH TO
MANISTEE.
MI...NONE.

&&

SYNOPSIS:     JK
SHORT TERM:   JK
LONG TERM:    DUKE
MARINE:       JK
AVIATION:     DUKE
HYDROLOGY:    JK
Hazardous weather outlook, Dec 29, 6:03 AM EST, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
603 AM EST MON DEC 29 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301115-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
603 AM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND EVENING AS
SOUTHWEST TO WEST WINDS REACH THE 20 TO 30 MPH RANGE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FAST MOVING SYSTEM WILL TRAVERSE THE AREA TUESDAY AFTERNOON AND
TUESDAY NIGHT. SNOW ACCUMULATIONS OF 2 TO 4 INCHES WILL BE
POSSIBLE. THE HIGHEST ACCUMULATIONS ARE EXPECTED ALONG AND NORTH
OF INTERSTATE 96.

SNOW IS IN THE FORECAST ONCE AGAIN FOR THE THURSDAY NIGHT THROUGH
FRIDAY NIGHT TIME FRAME. ACCUMULATING SNOW APPEARS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-301115-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
603 AM EST MON DEC 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS ON LAKE MICHIGAN WILL INCREASE TO GALE FORCE TODAY PUSHING
WAVES INTO THE 5 TO 8 FOOT RANGE. CONDITIONS WILL BE HAZARDOUS FOR
MOST CRAFT ON LAKE MICHIGAN BOTH TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG WINDS AND HIGH WAVES ARE EXPECTED ON TUESDAY NIGHT AND
WEDNESDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 4:29 AM ESTGale WarningGRR16 hr

Nearby

Wind Advisories in Michigan, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.